California, 2007

Wildfire and High Wind in California, January 5 to 8, 2007

January 5 to 8, 2007 · NWS SGX · 7 events in 3 counties and zones

An extended period of offshore flow caused strong to high winds across much of Southern California. The first high wind event occurred during the afternoon and evening hours of the 5th as the upper level support was peaking.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An extended period of offshore flow caused strong to high winds across much of Southern California. The first high wind event occurred during the afternoon and evening hours of the 5th as the upper level support was peaking. High winds were realized in many locations despite the fact that this peak occurred during the diurnally least favored time for Santa Ana winds. Wind gusts reached 75 mph at Fremont Canyon, 64 mph at Rancho Cucamonga, 63 mph at El Cariso, 59 mph at Rialto, 57 mph at Case Springs, 55 mph at Ontario. Winds were sustained 55 mph at Rancho Cucamonga, 52 mph at Fremont Canyon, and 40 mph at Ontario. Damaged or downed power poles were reported in Nuevo, Yucaipa, and Perris, while widespread damage to trees or tree limbs was reported in many other areas. Blowing dust reduced visibility to near zero along interstate 215 and the Ramona Expressway. Elsewhere, high winds in the San Bernardino Mountains near Rim Forest forced vehicles to slide across and off icy stretches of highway 18. Large trees fell onto homes and cars in the Lake Arrowhead area. Small, wind-driven wildfires were reported along interstate 15 near Mormon Rocks and the Cajon Pass. |The second high wind event occurred during the early morning hours of the 7th and the 8th. Wind gusts measured 84 mph at Fremont Canyon and 62 mph at Rialto. Sustained winds at these locations measured 51 mph and 45 mph respectively. The winds caused more damage to trees, flipped over a semi, and left numerous residents without power.|As is typical of most Santa Ana events, Fremont Canyon experienced the worst of the winds. Between the 5th and the 7th, Fremont Canyon RAWS measured 24 wind gusts of 60 mph or greater, 6 wind gusts of 70 mph or greater, and 2 wind gusts in excess of 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 5, 3:30 AM PST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 5, 3:30 AM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST FRI JAN 5 2007

.SYNOPSIS...DEPARTING UPPER LEVEL LOW PRESSURE WILL CAUSE A FEW
LINGERING SHOWERS THIS MORNING. DEVELOPING OFFSHORE FLOW WILL BRING
DRYING AND MOSTLY CLEAR SKIES THROUGH THE WEEKEND WITH LOCAL STRONG
GUSTY WINDS AT TIMES...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES. COOL TODAY THEN WARMER DAYS THROUGH EARLY NEXT WEEK. A STORM
COULD BRING MORE CLOUDS...COOLING AND A CHANCE OF SHOWERS TOWARD THE
END OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY-SUNDAY)...VARIABLE CLOUDINESS AND ISOLATED
SHOWERS CONTINUED THROUGH EARLY THIS MORNING. EARLY MORNING ACARS
SOUNDINGS INDICATED STRONG WLY WINDS ALOFT. ONSHORE GRADIENTS TO THE
E BUT TURNING OFFSHORE FROM THE N.

MOISTURE ROTATING AROUND THE W SIDE OF THE UPPER TROUGH WILL
CONTINUE ISOLATED SHOWERS THIS MORNING. THE ATMOSPHERE WILL RAPIDLY
DRY AS THE FLOW TURNS N TO NE DURING THE DAY TODAY. THERE WILL BE
GOOD UPPER SUPPORT BUT ONLY MODERATE GRADIENT AND THERMAL SUPPORT
FOR OFFSHORE WINDS. EXPECT THE STRONGEST WINDS TO BE IN THE
SANTA ANA MOUNTAINS AND BELOW THE CAJON PASS LATE TONIGHT INTO SAT
MORNING. THE WINDS WILL TAPER OFF SAT AFTERNOON THROUGH SUN BEFORE
STARTING TO REDEVELOP SUN NIGHT. WILL GO WITH HIGH WIND WARNING FOR
THE SAN BERNARDINO MOUNTAINS...INLAND EMPIRE AND SANTA ANA MOUNTAINS
WITH WIND ADVISORY IN THE ORANGE COUNTY COASTAL AREAS...RIVERSIDE
MOUNTAINS...SAN DIEGO MOUNTAINS AND SAN DIEGO INLAND VALLEYS THROUGH
6 PM SAT. ALSO WIND ADVISORY FOR THE DESERTS AND SAN DIEGO COASTAL
AREAS FOR THE W TO NW WINDS EARLY TODAY. THE DRY OFFSHORE WINDS WILL
INCREASE THE FIRE WEATHER HAZARD FOR A RED FLAG WARNING IN THE
MOUNTAINS AND INLAND VALLEYS THROUGH MON AFTERNOON. COOL TODAY THEN
WARMER SAT AND SUN...ESPECIALLY SUN W OF THE MOUNTAINS.

.LONG TERM (MONDAY-THURSDAY)...THE OFFSHORE FLOW WILL BRIEFLY
REDEVELOP MON MORNING WITH LOCAL STRONG GUSTY WINDS THROUGH AND
BELOW MOUNTAIN CANYONS AND PASSES ONCE AGAIN. OTHERWISE...HIGH
PRESSURE ALOFT WILL KEEP SKIES MOSTLY CLEAR WITH A WARM DAY IN MOST
AREAS MON. GRADUALLY COOLING INTO MID WEAK AS HEIGHT DECREASE AND
OFFSHORE FLOW WEAKENS OR TURN BACK ONSHORE. ANOTHER UPPER TROUGH OF
LOW PRESSURE SHOULD BRING MORE CLOUDS...COOLING AND A CHANCE OF
SHOWERS NEXT THU.

&&

.AVIATION...
UPPER TROUGH EXITING THE AREA THIS MORNING WITH SOME LINGERING
SHOWERS/CIGS EXPECTED THROUGH 15Z...ESPECIALLY ON THE FOOTHILLS AND
COASTAL SLOPES. THESE AREAS SHOULD CLEAR BY...OR SHORTLY AFTER 15Z
AS A DRY N TO NE FLOW DEVELOPS ACROSS THE REGION. OTHERWISE MOSTLY
CLEAR SKIES AND UNRESTRICTED VSBYS THROUGH TONIGHT.

STRONG AND GUSTY NW OF 25 TO 35 KNOTS NEAR MOUNTAIN TOP EARLY THIS
MORNING WILL VEER TO THE NORTH...NORTH OF SAN DIEGO COUNTY BY 12Z...
AND OVER THE REST OF THE AREA BY 15Z. STRONG WINDS IN EXCESS OF 35
KTS WILL CREATE AREAS OF SIGNIFICANT TURBULENCE AND WAVE/ROTOR
ACTIVITY...ESPECIALLY SOUTH OF THE SAN BERNARDINOS. AFTER 15Z LOW
LEVEL WINDS THROUGH AND BELOW CANYONS IN THE SANTA ANA MOUNTAINS AND
BELOW THE CAJON PASS MAY EXCEED 50 KTS...CREATING DANGEROUS LOW
LEVEL WIND SHEAR AND SEVERE TURBULENCE. THESE CONDITIONS ARE
EXPECTED TO PERSIST THROUGH TONIGHT.

&&

.MARINE...
A MODERATE WEST SWELL AND LARGE SHORT-PERIOD WIND WAVE...COMBINED
WITH 25 TO 35 KT WINDS THIS MORNING WILL CREATE HAZARDOUS SMALL
CRAFT CONDITIONS...SLOWLY SUBSIDING LATER THIS AFTERNOON. IN
ADDITION...SURF OF 5 TO 7 FEET WITH LOCAL SETS TO 10 FEET WILL
CREATE HAZARDOUS BEACH CONDITIONS WITH DANGEROUS RIP CURRENTS AND
SOME LOCAL FLOODING OF LOW-LYING AREAS LATE THIS MORNING DURING HIGH
TIDE. A HIGH SURF ADVISORY IS IN EFFECT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FOR THE SAN BERNARDINO MOUNTAINS...INLAND EMPIRE
AND SANTA ANA MOUNTAINS THROUGH 6 PM SAT. SEE LAXNPWSGX.

WIND ADVISORY FOR THE DESERTS AND SAN DIEGO COASTAL AREAS UNTIL 2 PM
TODAY. SEE LAXNPWSGX.

RED FLAG WARNING FOR THE MOUNTAINS AND INLAND VALLEYS LATE THIS
MORNING THROUGH MONDAY AFTERNOON. SEE LAXRFWSGX.

HIGH SURF ADVISORY UNTIL 10 PM PST TONIGHT FOR ORANGE COUNTY AND
SAN DIEGO COUNTY COASTS. SEE LAXCFWSGX.

GALE WARNING FOR THE OUTER WATERS UNTIL 8 AM AND SMALL CRAFT
ADVISORIES FOR THE INNER AND OUTER WATERS THROUGH THIS AFTERNOON.
SEE LAXCWFSGX.

&&

PUBLIC...DVA
AVIATION/MARINE...JAD
Hazardous weather outlook, Jan 5, 4:00 AM PST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI JAN 5 2007

CAZ042-043-048-050-055>058-060>062-PZZ750-775-060000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND
FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOCAL STRONG GUSTY WEST TO NORTHWEST WINDS TO TURN OFFSHORE FROM THE
NORTHEAST LATER TODAY. THE STRONG...DRY OFFSHORE WINDS COULD BE
POTENTIALLY DAMAGING AND WILL INCREASE THE FIRE WEATHER HAZARD.

HIGH WIND WARNING FOR THE SAN BERNARDINO MOUNTAINS...INLAND EMPIRE
AND SANTA ANA MOUNTAINS THROUGH 6 PM SAT. SEE LAXNPWSGX.

WIND ADVISORY FOR THE DESERTS AND SAN DIEGO COASTAL AREAS UNTIL 2 PM
TODAY. SEE LAXNPWSGX.

RED FLAG WARNING FOR THE MOUNTAINS AND INLAND VALLEYS LATE THIS
MORNING THROUGH MONDAY AFTERNOON. SEE LAXRFWSGX.

HIGH SURF ADVISORY UNTIL 10 PM PST TONIGHT FOR ORANGE COUNTY AND
SAN DIEGO COUNTY COASTS. SEE LAXCFWSGX.

GALE WARNING FOR THE OUTER WATERS UNTIL 8 AM AND SMALL CRAFT
ADVISORIES FOR THE INNER AND OUTER WATERS THROUGH THIS AFTERNOON.
SEE LAXCWFSGX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH WIND WARNING FOR THE SAN BERNARDINO MOUNTAINS...INLAND EMPIRE
AND SANTA ANA MOUNTAINS THROUGH 6 PM SAT. SEE LAXNPWSGX.

RED FLAG WARNING FOR THE MOUNTAINS AND INLAND VALLEYS LATE THIS
MORNING THROUGH MONDAY AFTERNOON. SEE LAXRFWSGX.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED AT THIS TIME...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

DVA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 2 wildfire. Local standard time, as filed.

High Wind, San Bernardino County Mountains

When
January 5, 4:57 AM PST
Where
San Bernardino County Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$350,000
Reported by
Law Enforcement
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High Wind, Santa Ana Mountains and Foothills

When
January 5, 10:30 AM PST to January 6, 3:30 AM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
January 5, 11:19 AM PST to 10:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire

When
January 5, 9:24 PM PST to January 7, 10:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Newspaper
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Downed power lines sparked a 670 acre wildfire near Lake Mathews. Gusty Santa Ana winds were to blame for the rapid spread of this fire. No structures were damage.

High Wind, Santa Ana Mountains and Foothills

When
January 7, 2:30 AM PST to 12:30 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
January 7, 3:42 AM PST to 5:45 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire

When
January 7, 6:00 AM PST to January 8, 6:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Newspaper
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Named the Red Star Fire, this fire buned approximately 175 acres near Prado Regional Park in Chino. Gusty Santa Ana winds were to blame for the rapid spread of the fire. No injuries were reported and no structures were burned.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12676, 12674, 12677, 13807, 12675, 12678, 13806.